Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Wichita, KS

April 21, 2002Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2002, 1:28 AM CDT for Chase County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2002, 1:28 AM CDT (06:28 UTC)
Expired
Apr 21, 2002, 2:30 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 210628
SVRICT
KSC017-210730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
128 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 230 AM CDT.

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELMDALE...OR ABOUT 20 MILES EAST OF
  MARION...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR COTTONWOOD FALLS AROUND 130 AM CDT...
  NEAR STRONG CITY AROUND 135 AM CDT...
  NEAR SAFFORDVILLE AROUND 140 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 230 AM CDT.

LAT...LON 3843 9672 3828 9667 3835 9638 3849 9642

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:58 PM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Apr 20, 3:58 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT APR 20 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR
CONVECTION AND SEVERE WEATHER POTENTIAL TONIGHT...FOLLOWED BY
PASSAGE OF THE NEXT COLD FRONT.

PERIODS SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE
OVERNIGHT.  THERE IS PLENTY OF ELEVATED INSTABILITY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS OVERNIGHT.  THEREFORE COULD BE THE
THREAT FOR LARGE HAIL WITH PLENTY OF WIND SHEAR.  ACCORDING TO THE
ETA MODEL...DEWPOINTS SURGE WELL INTO THE MID TO UPPER 60S SPREADING
INTO MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS.  FEEL THAT THIS IS
SOMEWHAT OVERDONE...BUT DO THINK WARM AIR WILL SURGE INTO SOUTHEAST
KANSAS.  THEREFORE WILL HAVE TO WATCH CLOSELY FOR ROTATING STORMS
VERY LATE TONIGHT WITH LOW TEMPERATURE DEWPOINT SPREADS.  THIS
SHOULD ALLOW FOR TEMPERATURES TO RISE INTO THE MID 60S IN SOUTHEAST
KANSAS.  ACROSS SOUTH CENTRAL KANSAS...MAY SEE THE TEMPERATURES RISE
THROUGH THE 50S...BUT THEN FALL BACK TOWARDS SUNRISE AS THE WINDS
SHIFT.

OTHERWISE...SKIES SHOULD BECOME PARTLY CLOUDY ON SUNDAY AS STUBBORN
LOW CLOUDS WILL TRY TO BURN OFF.  WILL RANGE HIGHS FROM THE LOW 60S
NORTHWEST...TO NEAR 70 IN THE SOUTHEAST.

SHOULD SEE SKIES CLEAR OUT SUNDAY NIGHT AND THE WINDS SHOULD GO
LIGHT.  LOWS MAY FALL INTO THE MID 30S IN THE RUSSELL AND GREAT BEND
AREAS...SO WILL ISSUE AN SPS FOR THE POTENTIAL FOR FROST.  THE REST
OF THE REGION SHOULD SEE LOWS AROUND 40.

MONDAY AND TUESDAY WE SHOULD SEE A GOOD MODERATING TREND AS WARMER
MID LEVEL AIR MOVES IN FROM THE DESERT SOUTHWEST.  LOOK FOR HIGHS TO
BE IN THE 70 TO 75 DEGREE RANGE ON MONDAY ACROSS CENTRAL
SECTIONS...WITH 65 TO 70 IN THE FAR EAST.  BY TUESDAY...GOOD
DOWNSLOPE FLOW SHOULD PUSH TEMPERATURES WELL UP INTO THE 80S ACROSS
THE CENTRAL AND WESTERN SECTIONS.

NEXT COLD FRONT SHOULD MOVE THROUGH VERY LATE TUESDAY NIGHT AND
WEDNESDAY.  LOWS MAY BE VERY MILD OUT AHEAD OF THE FRONT IN THE
SOUTHERN SECTIONS TUESDAY NIGHT.  WEDNESDAY WILL TREND TEMPERATURES
COOLER FROM NORTH TO SOUTH.

SHOULD SEE LOWS FALL BACK INTO THE 30S WEDNESDAY NIGHT WITH A
CANADIAN HIGH PRESSURE SYSTEM.  WILL HAVE TO BE CONCERNED WITH AREAS
OF FROST AGAIN.  HIGHS SHOULD ONLY TOP OUT AROUND 60 DEGREES ON
SUNDAY...AS MUCH COOLER AIR MOVES IN.

MAY SEE TEMPERATURES MODERATE BACK UP INTO THE 70S ON FRIDAY...AHEAD
OF THE NEXT COLD FRONT ON SATURDAY.  THEREFORE...WILL INTRODUCE
PRECIPITATION TO THE FORECAST ON SATURDAY.

FCSTID = 8/FRANK
ICT   48  66  40  72 /  80  10   0   0
HUT   45  65  34  73 /  90  10   0   0
EWK   47  65  39  72 /  90  10   0   0
EQA   49  66  40  71 /  80  20   0   0
WLD   53  68  40  72 /  80  20   0   0
RSL   39  62  35  73 /  90  10   0   0
GBD   41  63  36  73 /  90  10   0   0
SLN   44  63  37  72 /  90  10   0   0
MPR   47  65  39  72 /  90  10   0   0
CFV   60  70  40  68 /  80  30   0   0
CNU   57  69  40  67 /  80  30   0   0
K88   56  68  40  67 /  80  30   0   0

.ICT...NONE.

In the hours before

Special weather statement, Apr 20, 9:25 PM CDT, 4 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT SAT APR 20 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...

LOW PRESSURE WILL CONTINUE TO DEVELOP OVER WEST TEXAS THIS
EVENING...AND THEN LIFT NORTHEAST ACROSS FAR SOUTHEASTERN KANSAS
DURING THE EARLY MORNING HOURS SUNDAY. AS THIS LOW MOVES
NORTHEAST...IT WILL LIFT A WARM FRONT INTO FAR SOUTHEASTERN
KANSAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND
SOUTHEAST KANSAS...BETWEEN 10 PM AND 1 AM. THE STORMS ARE THEN
EXPECTED TO IMPACT PRIMARILY AREAS EAST OF THE KANSAS TURNPIKE
DURING THE EARLY MORNING HOURS SUNDAY.

WIND SHEAR PROFILES WILL BE FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT. MOST OF THE REGION WILL HAVE ELEVATED INSTABILITY...
FAVORING LARGE HAIL AS THE MAIN THREAT. HOWEVER...IN FAR SOUTHEAST
KANSAS...SOME SURFACE BASED INSTABILITY MAY DEVELOP NEAR THE LOW
TRACK AND WARM FRONT. THUS...IN ADDITION TO LARGE HAIL...DAMAGING
WIND GUSTS WILL BE POSSIBLE THERE.

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT IN CENTRAL AND SOUTHEAST
KANSAS.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:02 AM CDTSevere Thunderstorm WarningICTKingman43 min
Apr 21, 12:32 AM CDTSevere Thunderstorm WarningICTSedgwick58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.